Alert archive / Florida / Special Marine Warnings in 2012

Special Marine Warning 39, NWS Key West, FL

April 6, 2012

NWS Key West, FL issued this special marine warning at Apr 6, 2012, 12:14 AM EDT. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2012, 12:14 AM EDT (04:14 UTC)
Expired
Apr 6, 2012, 1:15 AM EDT
In force
61 min
Issued by
NWS Key West, FL
Area
Storm-based polygon

The radar

The Key West radar (KBYX), 99 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 4.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2012-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2012-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1449 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

734 
WHUS52 KKEY 060414
SMWKEY
GMZ073-074-060515-
/O.NEW.KKEY.MA.W.0039.120406T0414Z-120406T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
1214 AM EDT FRI APR 6 2012

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  STRAITS OF FLORIDA FROM CRAIG KEY TO HALFMOON SHOAL 20 TO 60 NM
  OUT...

* UNTIL 115 AM EDT

* AT 1210 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED  
  TWO CLUSTERS OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35     
  KNOTS...FROM 38 NAUTICAL MILES SOUTH OF THE VANDENBERG TO          
  55 NM SOUTH OF WESTERN DRY ROCKS...MOVING EAST NORTHEAST AT 20     
  KNOTS.

PREPARE FOR WIND GUSTS IN EXCESS OF 35 KNOTS...STEEP AND
FAST-BUILDING SEAS...FREQUENT LIGHTNING STRIKES...AND BLINDING
DOWNPOURS. STAY LOW OR GO BELOW...AND MAKE SURE ALL ON BOARD ARE
WEARING LIFE JACKETS.

INTENSE AND CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
CAUGHT ON THE OPEN WATER...STAY LOW OR GO BELOW.

LAT...LON 2352 8203 2361 8216 2432 8116 2391 8086
      2354 8168 2352 8184
TIME...MOT...LOC 0413Z 241DEG 18KT 2386 8149

$$

JACOBSON
1 follow-up statement
233 
FZUS72 KKEY 060442
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1242 AM EDT FRI APR 6 2012

GMZ073-074-060515-
/O.CON.KKEY.MA.W.0039.000000T0000Z-120406T0515Z/
1242 AM EDT FRI APR 6 2012

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 115 AM EDT...

FOR THE FOLLOWING AREAS...
STRAITS OF FLORIDA FROM CRAIG KEY TO HALFMOON SHOAL 20 TO 60 NM
OUT...

AT 1240 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
SEVERAL CLUSTERS OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35 
KNOTS...FROM 37 NAUTICAL MILES SOUTH OF AMERICAN SHOAL LIGHT TO 55 
NM SOUTH OF SAND KEY LIGHT...MOVING EAST NORTHEAST AT 20 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR WIND GUSTS IN EXCESS OF 35 KNOTS...STEEP AND
FAST-BUILDING SEAS...FREQUENT LIGHTNING STRIKES...AND BLINDING
DOWNPOURS. STAY LOW OR GO BELOW...AND MAKE SURE ALL ON BOARD ARE
WEARING LIFE JACKETS.

INTENSE AND CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
CAUGHT ON THE OPEN WATER...STAY LOW OR GO BELOW.

&&

LAT...LON 2352 8203 2361 8216 2432 8116 2391 8086
      2354 8168 2352 8184
TIME...MOT...LOC 0442Z 241DEG 18KT 2392 8135

$$

JACOBSON

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Apr 5, 10:14 PM EDT, 2 hours earlier.

Area forecast discussion, Apr 5, 10:14 PM EDT, 2 hours before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
1014 PM EDT THU APR 5 2012

.DISCUSSION...

STRONG TO SEVERE THUNDERSTORMS POSSIBLE TONIGHT.

PRIOR TO SUNSET...MOSTLY CLEAR SKIES DOMINATED THE REGION. CURRENT
SATELLITE ACTIVITY SHOWS NO REASON TO BELIEVE ANYTHING HAS CHANGED IN
THE LOCAL AREA. THIS IS LIKELY TO CHANGE VERY RAPIDLY HOWEVER AFTER
MIDNIGHT AS SHOWERS AND THUNDERSTORMS OVER THE EASTERN GULF OF MEXICO
GULF HAVE SHOWN PERSEVERANCE...WITH ASSOCIATED LIGHTNING FREQUENCY
CONTINUING FOR THE PAST 3 HOURS. EVENING SOUNDING CAME THROUGH WITH
WITH A SEASONALLY MOIST 1.31 PWAT VALUE AND A SIGNIFICANTLY UNSTABLE
MU-CAPE VALUE OF 2000+ J/KG. THOUGH MODELS ARE NOT SHOWING CONFIDENCE
THAT THESE SHOWERS AND THUNDERSTORMS WILL HAVE THE STAYING POWER TO
AFFECT THE LOCAL REGION... MODEL PERFORMANCE OVER THE PAST FEW DAYS
HAS BEEN LESS THAN DESIRABLE. MIDLEVEL LAPSE RATES ARE APPROACHING
DRY ADIABATIC THROUGH 500 MB...WITH A KKEY LI VALUE OF -6.1. THOUGH
LOW LEVEL SHEAR IS ONLY MARGINAL FOR SEVERE WEATHER DEVELOPMENT...
THE 0-6 KM SHEAR OF NEAR 40 KNOTS WILL CERTAINLY PROVIDE AMPLE
OPPORTUNITY FOR GUSTY WINDS...MAINLY IN COLD POOL OUTFLOW BOUNDARIES
AND BOWING SEGMENTS NEAR THE SURFACE. BOTTOM LINE... HAVE UPDATED
POPS...WITH THUNDER...TO THE LOW END OF THE LIKELY CATEGORY... AND
HAVE INCLUDED THE POSSIBILITY OF GUSTY WINDS IN THE EVENING ZFP AND
CWF UPDATES. VERY FEW CHANGES MADE OTHERWISE.

&&

.MARINE...PREVAILING WINDS THROUGH THE OVERNIGHT HOURS SHOULD BE WEST
TO NORTHWEST AT 10 TO 15 KNOTS... BUT IT IS A SAFE BET THAT
SIGNIFICANTLY HIGHER GUSTS WILL AFFECT THE COASTAL WATERS TONIGHT. IF
THE AFOREMENTIONED SHOWERS AND THUNDERSTORMS HOLD TOGETHER...LOCAL
DYNAMICAL AND THERMODYNAMICAL PARAMETERS WILL MAKE THE DEVELOPMENT OF
35+ KNOT WIND GUSTS IN THEIR VICINITY A STRONG LIKELY-HOOD.

&&

.AVIATION...
A THUNDERSTORM COMPLEX IN THE EASTERN GULF OF MEXICO WILL APPROACH
THE FLORIDA KEYS AFTER MIDNIGHT. AT THIS TIME...IT LOOKS AS IF
THUNDERSTORMS...PRODUCING GUSTY WINDS NEAR 30 KNOTS AND IFR
CONDITIONS OR LOWER...WILL IMPACT EYW AND MTH FROM 06Z UNTIL 11Z.
VFR CONDITIONS WILL PREVAIL AT EYW AND MTH FRIDAY. SUSTAINED
SOUTHWEST TO WEST WINDS OF 10 TO 15 KNOTS FROM JUST OFF THE SURFACE
TO ABOUT 3000 FEET WILL INCREASE TO 15 TO 20 KNOTS FRIDAY
AFTERNOON...BEFORE SHIFTING TO NORTHWEST LATE IN THE DAY.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1891...THE HIGH
TEMPERATURE IN KEY WEST WAS ONLY 65 DEGREES. THIS SET THE DAILY
RECORD FOR COOLEST MAXIMUM TEMPERATURE MEASURED IN KEY WEST ON APRIL
5TH...A RECORD WHICH STILL STANDS 121 YEARS LATER. ALSO...THIS HIGH
TEMPERATURE OF 65 DEGREES IS TIED AS THE COOLEST MAXIMUM TEMPERATURE
EVER RECORDED IN KEY WEST DURING THE MONTH OF APRIL. TEMPERATURE
RECORDS AT KEY WEST DATE BACK TO 1872.

&&

.PREV DISCUSSION... /ISSUED 930 PM EDT TUE APR 3 2012/

DISCUSSION...IN THE MID AND UPPER LEVELS...LATEST SATELLITE IMAGERY
OVERLAID WITH MODEL STREAMLINE ANALYSIS AS OF 900 PM EDT...DETAIL A
WELL ALIGNED COLD CORE MIDDLE AND UPPER LOW PRESSURE SYSTEM
ANCHORED OVER NORTHERN NEW MEXICO. THE SOUTHERN BRANCH OF THE JET
MOVES BENEATH THIS SYSTEM THE EAST NORTHEASTWARD ACROSS THE GULF OF
MEXICO TOWARDS THE FLORIDA PENINSULA...WITH BUT THE FLOW IS
ANTICYCLONIC OVER SOUTH FLORIDA AND THE KEYS.

AT THE SURFACE...A WEAK 1016 MB CENTER OF A WESTERN ATLANTIC RIDGE
IS LOCATED NEAR 30 NORTH 75 WEST. LATEST MIMI TOTAL PRECIPITABLE
WATER DETECTS VERY DRY AIR ACROSS THE KEYS AND JUST UPSTREAM ACROSS
THE NORTHERN BAHAMAS AND THE WESTERN ATLANTIC OCEAN...WITH SENSORS
MEASURING PWAT (PRECIPITABLE WATER) GENERALLY AROUND 1 INCH OR LESS.
THE 00Z EVENING SOUNDING ILLUSTRATED A LIGHT EASTERLY FLOW FROM THE
SURFACE UP TO 5000 FEET AGL. DEEPER MOISTURE LURKS JUST SOUTH OF THE
KEYS OVER MUCH OF CUBA AND THE YUCATAN CHANNEL...WITH PWAT GREATER
THAN 1.5 INCHES OR MORE.

CURRENTLY...SKIES ARE MOSTLY CLEAR ACROSS THE KEYS ISLAND CHAIN. IR
IMAGERY DETECTS A FEW LOW CUMULUS OVER THE ISLANDS...BUT AMPLE
LEFTOVER MID AND HIGH CLOUDS OR BLOWOFF CLOUDS WHICH ARE THE RESULT
OF EARLIER CONVECTION ACROSS THE CORDILLERA OF WESTERN CUBA.
TEMPERATURES OVER THE ISLANDS ARE GENERALLY IN THE MIDDLE TO UPPER
70S WITH DEWPOINTS IN THE MIDDLE TO UPPER 60S.

FORECASTS...OVERNIGHT...

MARINE...

AVIATION...VFR CONDITIONS WILL PREVAIL OVERNIGHT AT BOTH THE KEY
WEST AND MARATHON TERMINALS. CLEAR SKIES CAN BE EXPECTED
OVERNIGHT...WITH A FEW CUMULUS AROUND FL020 AFTER SUNRISE TUESDAY.
WINDS WILL REMAIN LIGHT WITH A MAINLY EASTERLY COMPONENT.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........MSB
AVIATION/NOWCASTS.....BS
DATA COLLECTION.......PARKE

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Apr 5, 9:47 PM EDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
947 PM EDT THU APR 5 2012

FLZ076>078-GMZ031>034-042>044-052>055-072>075-070200-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
947 PM EDT THU APR 5 2012

STRONG TO POSSIBLY SEVERE THUNDERSTORMS POSSIBLE TONIGHT.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR PORTIONS OF THE FLORIDA KEYS AS WELL AS OVER THE
NEARSHORE AND OFFSHORE WATERS SURROUNDING THE FLORIDA KEYS THROUGH
800 AM FRIDAY MORNING. THE PRIMARY THUNDERSTORM HAZARDS WILL BE GUSTY
WINDS TO 45 MILES PER HOUR OR MORE...LOCALLY HEAVY RAINFALL...AND
CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE NEAR THE FLORIDA KEYS...AS WELL
AS OVER THE NEARSHORE AND OFFSHORE WATERS SURROUNDING THE ISLAND
CHAIN FRIDAY AND FRIDAY NIGHT. THE PRIMARY THUNDERSTORM HAZARD WILL
BE CLOUD TO SURFACE LIGHTNING STRIKES.

A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR ALL KEYS COASTAL
WATERS SUNDAY AND SUNDAY NIGHT. A SMALL CRAFT ADVISORY MAY BE
REQUIRED FOR THE COASTAL WATERS OF THE FLORIDA STRAITS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 11:20 PM EDTSpecial Marine WarningKEY55 min
Apr 6, 12:20 AM EDTSpecial Marine WarningKEY28 min
Apr 6, 12:54 AM EDTSpecial Marine WarningKEY51 min
Apr 6, 1:14 AM EDTSpecial Marine WarningKEY61 min
Apr 6, 2:46 AM EDTSpecial Marine WarningKEY21 min
Apr 6, 3:14 AM EDTSpecial Marine WarningKEY16 min
Apr 6, 3:42 PM EDTSmall Craft AdvisoryKEY7 hr
Apr 6, 4:25 PM EDTSpecial Marine WarningKEY65 min
Apr 6, 5:28 PM EDTSpecial Marine WarningKEY47 min

Nearby

Special Marine Warnings in Florida, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.